One Man Took 40,000 Ecstasy Pills In Nine Years – This Is What Happened To Him

Not even a week's worth of ecstasy, in Mr A's book. Image credit: luckakcul/shutterstock.com

Studies on the safety of recreational drugs tend to put ecstasy on the lower end of the harm scale. In its purest form, and at low doses, MDMA is often said to be one of the least dangerous drugs – at least in comparison to other widely available drugs like alcohol and tobacco.

However, as one particularly (ok, extremely) unusual case study shows, long-term use of excessive amounts of the drug can have lasting harmful and unpleasant side effects.

A team of doctors at St George's Medical School, London, reported on the case of "Mr A", a 37-year-old who had used ecstasy in vast quantities between the ages of 21 and 30. For the first two years of using the drug, he was taking five tablets every weekend. Over the next three years, he began to use an average of 3.5 tablets a day, thereafter moving to an average of 25 pills a day for the next four years.

The team estimated that over these nine years, he had taken over 40,000 tablets – 38,000 above the previously recorded lifetime intake record of 2,000 pills. The use was corroborated by notes from another service he had attended years prior.

Mr A decided to stop taking ecstasy following three collapses at parties, after which he began getting a number of uncomfortable withdrawal effects.

-

"For a few months, he felt as if he was still under the influence of ecstasy and suffered several episodes of 'tunnel vision.'," the team wrote in the report. "He eventually developed severe panic attacks, recurrent anxiety, depression, muscle rigidity (particularly at the neck and jaw levels), functional hallucinations, and paranoid ideation."

As well as taking ecstasy, the man had a history of using solvents, benzodiazepines, amphetamines, LSD, cocaine, heroin, and cannabis, though at the time of his admission to St George's Hospital the only drug he was currently using was cannabis.

Following a decrease in his cannabis use, his hallucinations and paranoia disappeared, while his panic attacks decreased. However, many other symptoms remained. 

"Assessment of daily functioning skills identified major behavioral consequences of his memory loss (i.e., repeating activities several times). Although Mr. A was able to fully understand the instructions given, his concentration and attention were so impaired that he was unable to follow the sequence of the tasks required."

The team believed him to have a global memory-function impairment and he was given MRI scans, though these revealed no structural issues with his brain. His memory improved following his admission to a brain injury unit, where he learned compensation strategies.

However, the team believe that the case added to evidence that impairments caused by prolonged ecstasy use were not reversed by withdrawing the drug for long periods of time.

"All ecstasy misusers would develop a (mild-degree, in most cases) serotonin syndrome after acute drug intake, which is characterized by enhanced physical activity, hyperthermia and sweating, increased muscle rigidity, rhabdomyolysis, hyperreflexia, trismus, jaw-clenching, myoclonus, tremor, and nystagmus," the team write in the report. 

Though these are symptoms of acute intoxication, they could explain why Mr A was left with muscle rigidity – especially in his jaw – after such prolonged high-dose use of the drug. 

The tunnel vision he reported shortly after withdrawing from MDMA use was unique as far as the team is aware, and is thus far unexplained.

 


 THIS WEEK IN IFLSCIENCE

Receive our biggest science stories to your inbox weekly!

Comments

If you liked this story, you'll love these

This website uses cookies

This website uses cookies to improve user experience. By continuing to use our website you consent to all cookies in accordance with our cookie policy.